Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

April 28, 2021Finney County, Kansas

NWS Dodge City, KS issued this special weather statement at Apr 28, 2021, 1:18 AM CDT for Finney County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2021, 1:18 AM CDT (06:18 UTC)
Expired
Apr 28, 2021, 2:00 AM CDT
In force
42 min
Issued by
NWS Dodge City, KS

County Finney County, KS

The radar

The Dodge City radar (KDDC), 49 km from the middle of the area, began a volume at 06:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS83 KDDC 280618
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
118 AM CDT Wed Apr 28 2021
 
KSZ044-063-064-077-280700-
Gray KS-Finney KS-Hodgeman KS-Lane KS-
118 AM CDT Wed Apr 28 2021

...SPECIAL WEATHER STATEMENT...

At 117 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Charleston, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Charleston and Kalvesta. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 10056 3801 10072 3831 10031 3807 9999
TIME...MOT...LOC 0617Z 239DEG 49KT 3800 10050 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Apr 28, 1:06 AM CDT, 12 minutes earlier.

Area forecast discussion, Apr 28, 1:06 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
106 AM CDT Wed Apr 28 2021

...Updated discussion...

.SHORT TERM...(Today and tonight)
Issued at 111 AM CDT Wed Apr 28 2021

A cold front is currently working across the FA early this morning.
This front will traverse across the entire region later this morning.
As a result, there will be a large temperature gradient across the
FA. Have upper 50s across the northwest zones to 70s across the southeast
zones. Some good news is that the fire danger today will be much lower
with the cooler highs and resultant high relative humidity. Low level
northeasterly upslope flow will develop behind the front. This will
set the stage for widespread clouds through the day. Some frontogenesis
may allow for widely scattered showers and perhaps a rumble of thunder.
Have pops quickly tapering off from the northwest to the southeast
as isentropic downglide develops in the wake of the synoptic trof axis.
For tonight, dry air advection and light winds will continue. This
will allow for lows in the upper 30s across west-central Kansas
to mainly 40s elsewhere.

.LONG TERM...(Thursday through Tuesday)
Issued at 111 AM CDT Wed Apr 28 2021

Thursday should be a nice Spring day with highs in the 70s. The
winds do not look strong at all for fire weather concerns.

The lee trough will continue to deepen beginning Friday and continuing
through the weekend. Highs should be quite warm to hot on Saturday
with values in the 80s to around 90F. Will have to watch out for the
wild fire danger over the weekend as temperatures warm, RH decreases,
and winds become gusty as the lee trough deepens.

Attention then turns to the beginning of next week. The long range
EC is indicated the passage for a front. This will bring cooler
highs and possible thunderstorms to the FA. Confidence on this is
very low as this point in time. The NBM pops and temps look fine
enough for now. This is something to monitor though.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1111 PM CDT Tue Apr 27 2021

A cold front will move quickly across the terminals this morning. Post-
frontal MVFR to perhaps IFR stratus is expected to eventually develop
across the region towards dawn. These cigs will likely stay for much
of the day as the low level northerly flow continues. Some widely isolated
showers/perhaps a storm could also be possible in association with
the main weather disturbance. Winds will be northerly 10-20 kt through
much of the pd after fropa.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  65  43  71 /  10  20  20   0
GCK  48  62  40  72 /  20  20  20   0
EHA  46  62  41  70 /  10  20  20  10
LBL  48  66  42  72 /  10  20  20  10
HYS  51  63  43  73 /  20  20  20   0
P28  57  71  50  73 /  20  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Apr 28, 1:08 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
108 AM CDT Wed Apr 28 2021

KSZ030-031-043>046-061>066-074>081-084>090-291200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
108 AM CDT Wed Apr 28 2021 /1208 AM MDT Wed Apr 28 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

The wild fire danger may increase over the weekend as temperatures
continue to increase and winds remain breezy and gusty.

Days 2-7 Hazards
----------------
* Thursday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Significant risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Sunday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Local storm report, Apr 27, 9:41 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CDT TUE APR 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     NON-TSTM WND GST 1 NE JOHNSON CITY       37.58N 101.73W
04/27/2021  M53 MPH          STANTON            KS   AWOS

            AWOS STATION KJHN JOHNSON CITY.

0450 PM     NON-TSTM WND GST 8 WNW WILBURTON         37.12N 101.89W
04/27/2021  M55 MPH          MORTON             KS   MESONET

            MESONET STATION K5EHT K-27 @ CIMARRON R.
            ELKHART.

0523 PM     NON-TSTM WND GST 9 NW WILBURTON          37.14N 101.90W
04/27/2021  M53 MPH          MORTON             KS   MESONET

            MESONET STATION CGLK1 CIMARRON.

0535 PM     NON-TSTM WND GST 1 N SYRACUSE            38.00N 101.75W
04/27/2021  M51 MPH          HAMILTON           KS   AWOS

            AWOS STATION K3K3 SYRACUSE.

&&
Special weather statement, Apr 28, 1:18 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
118 AM CDT Wed Apr 28 2021

KSZ044-063-064-077-280700-
Gray KS-Finney KS-Hodgeman KS-Lane KS-
118 AM CDT Wed Apr 28 2021

...SPECIAL WEATHER STATEMENT...

At 117 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Charleston, moving northeast at 40 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Charleston and Kalvesta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3785 10056 3801 10072 3831 10031 3807 9999
TIME...MOT...LOC 0617Z 239DEG 49KT 3800 10050

TURNER

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.